Pennsylvania, 2018

Tornado in Pennsylvania, October 2, 2018

October 2, 2018 · NWS CTP · 1 event in 1 county or zone

An EF-1 tornado was confirmed by a NWS Storm Survey to have occurred near Lottsville in Warren County, PA during the afternoon of October 2, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF-1 tornado was confirmed by a NWS Storm Survey to have occurred near Lottsville in Warren County, PA during the afternoon of October 2, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 2, 1:59 PM EST, 44 minutes earlier.

Area forecast discussion, Oct 2, 1:59 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
259 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Strong to severe thunderstorms with damaging winds and locally
heavy rain may impact parts of central Pennsylvania this
afternoon through early tonight as a fast moving but relatively
weak cold front pushes through the region. Unseasonably warm
and humid conditions will continue through midweek with another
period of rain likely on Thursday. Cooler air is forecast trim
the warmth into the weekend, but milder air and above normal
temperatures will return by early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and several embedded thunderstorms will race east
across the Northern Mtns of PA through late this afternoon.

Increasing deep layer UVVEL and shear will work with significant
breaks developing in the multi-layer cloud deck to help
increase the threat for scattered severe TSRA during the to
late afternoon hours across the NW mtns of PA before spreading
farther south and east into a more unstable airmass between I-80
and I-76/PA Turnpike.

Strong unidirectional westerly flow and relatively fast storm
motions will support potential for locally damaging wind gusts.

However, numerous runs of the HRRR (and EHI's off its sibling
the RAP130, shows pockets of 0-1km EHI of over 2.5 m2/s2 within
broader ares of 1.5-2.0 EHIs across primarily the Middle Susq
Valley. Supercell composite index is greatest across the NW mtns
with another area developing across parts of the Central Mtns
and Middle Susq Valley. Two small areas (SE of the Lake Erie
shore and near KSEG and KIPT) of Sig Tornado Parameter are
found within these two broader supercell- favored areas.

SPC's earlier expanded Day 1 SLGT risk area includes nearly all
of the CWA.

Despite progressive storm motions, the CAM guidance suggests
training heavy downpours could produce localized rainfall
amounts of 2+ inches across parts of north-central PA. WPC has a
SLGT risk ERO that primarily covers the southern tier of NY/BGM
CWA but does clip Tioga, Lycoming, Sullivan and Columbia
counties.

Nocturnal stabilization and limited forcing should result in
deceasing coverage and intensity of showers/storms into early
tonight. Models show the best chance for lingering rain/clouds
after midnight over the Laurel Highlands aided by upslope.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Rain-free conditions will return on Wednesday but without a
noticeable drop in temperatures and humidity. High pressure will
slide to the east by Thursday morning as the next frontal
boundary approaches from the Great Lakes/Ohio Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Models are in good agreement on the timing and the strength of a
end of a long wave trough moving through the region Thursday.

Multi- Layered clouds lurking to our south and west will
increase quickly once again late Wednesday and Wednesday night
with temps staying nearly steady or slowly rising and sfc
dewpoints gradually rising again to unseasonably high levels in
the 60s. Those min T's are 10 to 20 degrees above normal across
the region.

 The trough extends from a large upper level low moving through
Eastern Canada to a large high that is entrenched over the
southeastern United States. Model guidance is in pretty good
agreement in bringing another band of rain showers/isolated
thunderstorms through the area from northwest to southeast
Thursday into Thursday night.

Friday looks dry though another wave is going to be moving through
late Saturday into Sunday. However the position of the high
looks further north which will starve the incoming system of
moisture. So Saturday may turn out to be rather cloudy and cool.

A strong upper ridge will dominate the pattern into next week
with very high confidence in above average temperatures.
Precipitation should be confined on the western periphery of the
ridge within a sharp frontal zone extending from the Plains
through the Great Lakes.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A cold front approaching from the Grt Lks will bring a good
chance of showers or thunderstorms during the late afternoon
through early tonight, which could produce a brief episode of
strong gusty winds and reduced visibility in spots. Across the
northwest corner of the state, brief reductions from showers and
thunderstorms will begin as early as this morning.

Post-frontal low level moisture ascending the Allegheny
Mountains is likely to result in low cigs tonight, beginning
around 00Z at KBFD, then spreading south along the spine of the
Alleghenies to KJST late at night.

.Outlook...

Wed...AM low cigs possible W Mtns.

Thu...AM low cigs possible NW Mtns. Brief PM showers/vis
reductions possible.

Fri...Low cigs possible Laurel Highlands.

Sat...Low cigs/drizzle possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Wednesday for PAZ005-006-037-
041-042-046-051-053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Steinbugl
LONG TERM...Ceru/Steinbugl
AVIATION...Fitzgerald/Lambert
Hazardous weather outlook, Oct 2, 2:23 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
323 PM EDT Tue Oct 2 2018

PAZ033>036-063>066-031930-
Somerset-Bedford-Fulton-Franklin-Cumberland-Adams-York-Lancaster-
323 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-037-041-042-046-051-053-031930-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
Montour-Columbia-
323 PM EDT Tue Oct 2 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010>012-017>019-024>028-045-049-050-052-056>059-031930-
Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-
Southern Clinton-Union-Snyder-Northumberland-Perry-Dauphin-
Schuylkill-Lebanon-
323 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Oct 2, 10:07 AM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service State College PA
1107 AM EDT TUE OCT 2 2018

PAZ004-005-021545-
McKean PA-Warren PA-
1107 AM EDT TUE OCT 2 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 1145 AM EDT...

At 1106 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Bradford to near Chapman State Park.
Movement was east at 40 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Warren, Bradford, Port Allegany, Sheffield, Smethport, Shinglehouse,
Rew, Coryville, Crosby, Cyclone, Ludlow, Marshburg, Westline, Kinzua
Bridge State Park, Kinzua Dam, Chapman State Park, Warren South,
Mount Jewett, Eldred and Lewis Run.

LAT...LON 4185 7821 4170 7839 4171 7939 4200 7882
      4200 7820
TIME...MOT...LOC 1506Z 269DEG 34KT 4198 7860 4174 7920

RXR
Special weather statement, Oct 2, 12:59 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT TUE OCT 2 2018

PAZ006-037-021900-
Potter PA-Tioga PA-
159 PM EDT TUE OCT 2 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 300 PM EDT...

At 158 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles north of Coudersport to 6 miles northeast
of Denton Hill State Park. Movement was east at 50 mph.

Pea size hail and winds in excess of 45 mph are possible.

Locations impacted include...
Mansfield, Elkland, Westfield, Genesee, Lawrenceville, Gaines,
Millerton, Keeneyville, Harrison Valley, Tioga, Knoxville, Ulysses,
Roseville, Oswayo, Osceola, Tioga Junction and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7692 4183 7690 4176 7764 4178 7794
      4187 7821 4190 7821 4198 7793 4200 7776
      4200 7696
TIME...MOT...LOC 1758Z 267DEG 47KT 4190 7804 4182 7772

Lambert
Special weather statement, Oct 2, 1:48 PM EST, 55 minutes before
Special Weather Statement
National Weather Service State College PA
248 PM EDT TUE OCT 2 2018

PAZ037-021930-
Tioga PA-
248 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 330
PM EDT...

At 248 PM EDT, Doppler radar indicated a strong thunderstorm over
Wellsboro, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Mansfield, Covington and Blossburg around 310 PM EDT.

Other locations impacted by this storm include Mansfield University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4169 7689 4169 7735 4173 7743 4179 7741
      4185 7690
TIME...MOT...LOC 1848Z 268DEG 29KT 4175 7731

Lambert
Special weather statement, Oct 2, 2:27 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
327 PM EDT TUE OCT 2 2018

PAZ046-022000-
Southern Lycoming PA-
327 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
400 PM EDT...

At 327 PM EDT, Doppler radar indicated a strong thunderstorm over
Duboistown, moving east at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Montgomery,
Duboistown, Lairdsville, Biggertown, South Williamsport, Garden View,
Picture Rocks, Williamsport Airport and Little League World Series
Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 7659 4115 7669 4117 7673 4117 7680
      4116 7687 4114 7690 4115 7696 4114 7696
      4113 7706 4117 7714 4127 7712 4135 7677
      4128 7649 4125 7647
TIME...MOT...LOC 1927Z 259DEG 36KT 4120 7700

RXR

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Warren

When
October 2, 2:43 PM EST to 2:45 PM EST
Where
Warren County, 1.16 mi NNW of Wrightsville to 0.96 mi SSE of Lottsville
Rating
EF1
Path length
0.84 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.935, -79.441

An EF-1 tornado was confirmed by a NWS Storm Survey to have occurred near Lottsville in Warren County during the afternoon of October 2, 2018. A forested area was damaged, with dozens of trees either snapped or uprooted. A concrete chimney attached to a home was blown over as well. The path length was nearly 0.85 miles, with a maximum path width of approximately 75 yards and a maximum wind speed estimated to be 95-105 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779363.